Taking slightly too much acetaminophen over time to relieve pain can cause dangerous and potentially deadly liver failure, British researchers warn.

In a study published in the British Journal of Clinical Pharmacology, Dr. Kenneth Simpson and his co-authors reviewed data on 663 patients who were admitted to hospital for liver injury from paracetamol — sold in North America as acetaminophen and under the brand name Tylenol. 


Repeatedly taking a little more acetaminophen than recommended can cause damage over time. (Scott Olson/Getty )

They found that 161 patients in Scotland had taken a "staggered overdose" — repeatedly taking a little more of the drug than they should, usually to relieve abdominal or muscular pains, headache or toothache.

"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," Simpson said in a release.

The researchers published the paper to highlight the potential problem to doctors and to give advice. Normally, physicians take a blood sample when overdoses are suspected to find out how much acetaminophen is in a patient's system.

But people with staggered overdoses may have low levels of the drug in their blood even though they are at high risk of liver failure and death, the study's authors said.

Compared with single overdoses, staggered overdose patients who were admitted to hospital in the study were more likely to have:

  • Liver and brain problems.
  • Need kidney dialysis.
  • Require help with breathing.

"Staggered paracetamol overdoses should be treated as high-risk for the development of multiorgan failure," the study's authors concluded.

Simpson suggested that doctors need to closely monitor these patients and consider giving them an antidote regardless of the concentration of acetaminophen in their blood.

The latest findings add to previous warnings about the potential risks of using over-the-counter painkillers at higher than recommended doses.